BY WILLIAM L. MILLER, OD, PHD, FAAO
The spectrum of toxic keratoconjunctivitis (TKC) can range from acute emergency scenarios to less severe, more chronic occurrences. The most severe cases have the potential for vision loss while less severe cases may demonstrate only conjunctival hyperemia and mild irritation. TKC and allergic keratoconjunctivitis can initiate Type I or IV hypersensitivity reactions with subsequent tissue and cellular responses. Chronic TKC is more prevalent when the ocular surface is compromised and in patients who are on long-term therapy.
Managing Severe TKC
TKC from caustic chemicals or solvent splashes comprise the more severe scenarios that require immediate action. Many of these cases result from inadvertent splashing or spraying of substances onto the ocular surface, but in some cases toxic substances were mistaken for tear supplements and applied to the eye.
The most commonly recommended treatment option in such cases is immediate and copious lavaging of the ocular surface and adnexa using an eyewash station, if so equipped, or sterile saline rinse application. If neither is available, a suitable alternative would be to run tap water into cupped hands and submerge the eye into the fluid. Additionally, the Material Safety Data Sheet should be consulted for the chemical specifics and suggested antidotes.
Once the toxic substance has been irrigated, administer tear supplements and/or ointments to the ocular surface. A cold compress can soothe the resultant adnexal pain. During the acute phase, consider using NSAIDs and antihistamines or antihistamine/mast cell stabilizers as well as oral antihistamines. Decongestant topical drops can also prevent release of chemotactic factors from the dilated vasculature. In severe cases, topical steroids may calm the resultant inflammation and retard scarring.
A more common TKC occurs from the chronic use of topical medication. The obvious intervention in such cases is to remove the offending agent. However, this is not always possible especially when a patient is on longterm topical medical therapy for ocular conditions such as glaucoma. Many of the glaucoma medications contain benzalkonium chloride (BAK), which is a cationic surfactant that can disrupt cells walls (Figure 1). In fact, as many as three-quarters of all ocular medications may be preserved with BAK.
Figure 1. An example of BAK toxicity.
In chronic TKC, patients experience symptoms of irritated and red eyes. Your patients' symptoms will influence compliance and may lead to future treatment failure unless they are addressed. Objectively you will observe superficial punctate staining and, in some cases, punctate epithelial erosions. The conjunctiva will be hyperemic and may also be chemotic. Patients may also complain of symptoms that are similar to dry eye disease. This may occur more frequently in your elderly patients due to an insufficient tear secretion.
In some cases you may be able to switch patients to a non-BAK preserved glaucoma medication such as Travatan Z (Alcon), Alphagan P (Allergan), or Timoptic in Ocudose (Aton Pharma). In cases in which a patient cannot be switched, then a suitable alternative may be to manage the TKC with tear supplements and medical strategies described above. It may also be prudent to prescribe a more viscous tear supplement as an ocular surface protectant that is instilled a few minutes prior to applying the offending topical medication. CLS
Dr. Miller is an associate professor and chair of the Clinical Sciences Department at the University of Houston College of Optometry. He is a member of the American Optometric Association and serves on its Journal Review Board. You can reach him at firstname.lastname@example.org.